Differential equations with irregular singularities

  • V. S. Varadarajan


The first global studies of differential equations with rational coefficients are those of Riemann on the hypergeometric equations. These are special cases of Fuchsian equations, or, equations with regular singularities. Their theory is essentially controlled by the monodromy action. The equations with irregular singularities tell a completely different story. Here the central fact is that formal solutions do not always converge. Their theory goes back to Fabry in 1885 who discovered the phenomenon of ramification, and the decisive developments came from Hukuhara, Levelt, Turrittin, and others. In more recent times, the ideas of Balser, Deligne, Malgrange, Ramis, Subiya, Babbitt and myself, and a host of others, have created a more modern view of irregular linear differential equations that relates them to themes in commutative algebra, linear algebraic groups, and algebraic geometry.


Gauge Transformation Canonical Form Reduction Theory Nilpotent Orbit Unipotent Group 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    B. Riemann, Collected Papers, Springer-Verlag, 1990, 99–119.Google Scholar
  2. [2]
    J. Gray, Linear Differential Equations and Group Theory from Riemann to Poincaré, Birkhäuser, Boston, 1986. Google Scholar
  3. [3]
    P. Deligne, Equations Différentielles a points singuliers régulier, Springer Lecture Notes in Mathematics, Vol. 163, 1970.Google Scholar
  4. [4a]
    M. Yoshida, Fuchsian Differential Equations, Vieweg, 1987.Google Scholar
  5. [4b]
    V. S. Varadarajan, Some remarks on meromorphic differential equations with simple singularities, Calcutta Math. Soc. Diamond Jubilee Volume (1983), 49–61. Selected Papers, 427–440, AMS 1999.Google Scholar
  6. [5]
    P. Deligne, B. Malgrange, and J.-P. Ramis, Singularités Irréguliers, Correspon- dances et Documents, Soc. Math. de France, 2007.Google Scholar
  7. [6]
    M. Hukuhara, Selected Papers, 1997.Google Scholar
  8. [7]
    N. Katz, 39(1970), 207–238.Google Scholar
  9. [8]
    A. H. M. Levelt, Jordan decomposition for a class of singular differential operators, Ark. Matematik, 13(1975), 1–27.MathSciNetMATHCrossRefGoogle Scholar
  10. [9]
    H. Turritin, Convergent solutions of ordinary differential equations in the neighborhood of an irregular singular point, Acta Math., 93(1955), 27–66.MathSciNetCrossRefGoogle Scholar
  11. [10a]
    D. G. Babbitt, and V. S. Varadarajan, Formal reduction of meromorphic differential equations: a group theoretic view, Pacific J. of Math., 108(1983), 1–80.MathSciNetGoogle Scholar
  12. [10b]
    V. S. Varadarajan, Linear meromorphic differential equations: a modern point of view, Bull. AMS., 33(1996), 1–42.MathSciNetMATHCrossRefGoogle Scholar
  13. [10c]
    D. G. Babbitt, and V. S. Varadarajan, Deformations of nilpotent matrices over rings and reduction of analytic families of meromorphic differential equations, Mem. AMS., vol. 55, No. 325, 1985, 1–147.Google Scholar
  14. [11]
    E. Fabry, Sur les intégrales des équations différentielles lineaires a coefficients rationels, These, Paris, 1885.Google Scholar
  15. [12a]
    W. Wasow, Asymptotic Expansions for Ordinary Differential Equations, Dover, 1987.Google Scholar
  16. [12b]
    D. G. Babbitt, and V. S. Varadarajan, Some remarks on the asymptotic existence theorem for meromorphic differential equations, J. Fac. Sci. Uni. Tokyo, Ser. IA., 36 (1989), 247–262.Google Scholar
  17. [13]
    K. O. Friedrichs, Asymptotic phenomena in mathematical physics, Bull. AMS., 61 (1955), 485–504.Google Scholar
  18. [14a]
    Y. Sibuya,Stokes phenomena, Bull. AMS., 83 (1977), 1075–1077.MathSciNetMATHCrossRefGoogle Scholar
  19. [14b]
    B. Malgrange, Remarques sur les équations différentielles a points singulier irréguliers, in Springer Lecture Notes in Mathematics, Vol. 712, 1979.Google Scholar
  20. [14c]
    W. Balser, W. Jurkat, and D. A. Lutz, Birkhoff invariants and Stokes multipliers for meromorphic linear equations, J. Math. Anal. Appl. 71 (1979), 48–94; A generaltheory of invariants for meromorphic differential equations, Funkcialaj Ekvacioj, 22(1979), 257–283.Google Scholar
  21. [14d]
    W. Balser,Zum Einzigkeitssatz in der invariantentheorie meromorpher Differentialgleichungen, Jour. Reine und Angewandte Mathematik, 318(1980), 51–82.MathSciNetMATHCrossRefGoogle Scholar
  22. [15a] Deligne letter to VSV in [5]
    Deligne letter to VSV in [5].Google Scholar
  23. [15b]
    D. G. Babbitt, and V. S. Varadarajan, Local Moduli for Meromorphic Differential Equations, Astérisque, 169–170, 1989Google Scholar
  24. [16]
    P. Deligne, La conjecture de Weil, Publ. Math. IHES, 52 (1980), 137–252.Google Scholar
  25. [17]
    W. Wasow, Linear Turning Point Theory, Applied Mathematical Sciences, 54, Springer-Verlag, 1985.Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  • V. S. Varadarajan
    • 1
  1. 1.Department of MathematicsUniversity of CaliforniaLos AngelesUSA

Personalised recommendations